Texas, 2009

Tornadoes and Hail in Texas, June 13, 2009

June 13, 2009 · NWS SJT · 14 events in 4 counties and zones

On June 13, thunderstorms developed along an outflow boundary across Northwest Texas. A supercell thunderstorm moved southeast across Haskell County and produced a strong tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On June 13, thunderstorms developed along an outflow boundary across Northwest Texas. A supercell thunderstorm moved southeast across Haskell County and produced a strong tornado. There was significant damage near Rule. Also, large hail and widespread 60 to 70 mph winds were reported with this severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 13, 2:39 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 13, 2:39 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT SAT JUN 13 2009

.SHORT TERM...
SURFACE MAP THIS AFTERNOON INDICATES A SURFACE FRONT FROM NORTH
CENTRAL OKLAHOMA WESTWARD INTO THE TEXAS PANHANDLE. A DRYLINE
EXTENDED ALONG THE TEXAS/NEW MEXICO BORDER INTO THE TRANSPECOS
REGION. STORMS HAVE BEGUN DEVELOPING FROM THE TEXAS SOUTH PLAINS
INTO THE TRANSPECOS. WEST CENTRAL TEXAS IS SOUTH AND EAST OF THESE
BOUNDARIES WITH EXTREME INSTABILITY OVER THE AREA. SBCAPES ARE IN
THE 4500 TO 5000 J/KG RANGE FROM ABILENE TO SAN ANGELO TO OZONA.
STORMS SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARIES AND MOVE
EAST INTO WEST CENTRAL TEXAS. MESOANALYSIS DOES INDICATE GOOD
MOISTURE CONVERGENCE THROUGH THE BIG COUNTRY...SO STORMS COULD
DEVELOP EARLY IN THIS AREA. AN MCS OR TWO MAY DEVELOP THIS EVENING
AND MOVE SOUTHEAST ACROSS THE BIG COUNTRY...SO VERY HEAVY RAINFALL
MAY BE A CONCERN.

COULD BE ANOTHER ROUND OF STORMS DEVELOP ALONG THE DRYLINE TO OUR
WEST SUNDAY AFTERNOON/EVENING...AND MOVING EAST INTO THE WESTERN
PART OF THE CWA.

.LONG TERM...
THE UPPER LEVEL RIDGE OVER THE CENTRAL U.S. WILL CONTINUE TO
FLATTEN THE FIRST PART OF THE WORK WEEK AS SHORTWAVES EJECT OUT
OF THE WEST COAST TROUGH AND INTO THE CENTRAL PLAINS. UPPER RIDGE
BEGINS TO AMPLIFY AGAIN BY MID WEEK AS THE RIDGE BUILDS TO THE
NORTHWEST. WARM 700 MB TEMPERATURES SHOULD CAP THE ATMOSPHERE
DURING THE LONG TERM PERIOD AND WITH THE DRYLINE REMAINING WEST OF
WEST CENTRAL TEXAS...WE WILL CONTINUE THE DRY FORECAST. THE GFS
DOES BRING A COLD FRONT INTO THE BIG COUNTRY FRIDAY...BUT WE WILL
NOT JUMP ON THIS YET...CONTINUING THE HOT TEMPERATURES THROUGH THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 74  99  72 100  74 /  50  10  10  10  10
SAN ANGELO 	 74 103  74 102  74 /  20  10  10  10  10
JUNCTION 	 73 101  74 100  74 /  20  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

09/21
Hazardous weather outlook, Jun 13, 2:20 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
320 PM CDT SAT JUN 13 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
320 PM CDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. THE RISK AREA IS
GENERALLY ALONG AND WEST OF A BROWNWOOD TO OZONE LINE. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS WEST TEXAS TODAY AS A DRY LINE
DEVELOPS OUT TO THE WEST. IN ADDITION...A STATIONARY FRONT WILL
LINGER ACROSS NORTH TEXAS THROUGH THE AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP TO THE WEST AND NORTH OF THE AREA...THEN MOVE
INTO WEST CENTRAL TEXAS DURING THE LATE AFTERNOON HOURS. THESE
STORMS ARE EXPECTED TO CONTINUE INTO THE NIGHT. THE MAIN THREATS
FROM THESE STORMS WILL BE VERY LARGE HAIL...DAMAGING WINDS AND
VERY HEAVY RAINFALL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 13, 11:39 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1239 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             10 E MASON              30.75N 99.06W
06/12/2009  E1.75 INCH       MASON              TX   PUBLIC

            GOLFBALL SIZE HAIL WAS REPORTED IN ART.

&&

MC
Local storm report, Jun 13, 11:41 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1241 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     10 E MASON              30.75N 99.06W
06/12/2009                   MASON              TX   PUBLIC

            NUMEROUS TREE LIMBS AND A FEW TREES WERE BLOWN DOWN.

&&

MC
Special weather statement, Jun 13, 3:28 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 PM CDT SAT JUN 13 2009

TXZ049-054-132230-
NOLAN TX-FISHER TX-
428 PM CDT SAT JUN 13 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR NOLAN AND
FISHER COUNTIES...

AT 428 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTHEAST OF ROSCOE...MOVING
NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE BY 445 PM CDT
  SWEETWATER AND LAKE SWEETWATER BY 515 PM CDT
  GANNON...BUSBY AND CAPITOLA BY 530 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR WEST CENTRAL TEXAS.

The radar

The San Angelo radar (KSJT), 120 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.

Hail, Nolan

When
June 13, 4:15 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.450, -100.540

Hail, Nolan

When
June 13, 4:40 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
32.450, -100.540

Tornado, Haskell

When
June 13, 5:30 PM CST to 5:42 PM CST
Where
Haskell County, 3.2 mi WNW of Rule to 0.69 mi S of Rule
Rating
EF2
Path length
3.56 mi
Path width
440 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
33.200, -99.950

A National Weather Service survey team found a quarter mile wide EF2 tornado that tore the roof off of four homes and desroyed several outbuildings, irrigation sprinklers, and power poles.

Hail, Haskell

When
June 13, 5:45 PM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
1 in hail
Reported by
Public
Coordinates
33.180, -99.890

Hail, Haskell

When
June 13, 5:45 PM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
1 in hail
Reported by
Public
Coordinates
33.180, -99.890

Thunderstorm Wind, Haskell

When
June 13, 5:45 PM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
33.180, -99.890

Thunderstorm wind gusts from 60 to 70 mph were reported.

Tornado, Haskell

When
June 13, 6:08 PM CST to 6:15 PM CST
Where
Haskell County, 4.8 mi SE of Sagerton to 5.15 mi SE of Sagerton
Rating
EF1
Path length
0.36 mi
Path width
150 yd
Reported by
Public
Coordinates
33.038, -99.904

A photo of this tornado over an open field was capatured by a passerby using a cell phone camera. The path length was estimated and the times were synchronized with radar data.

Thunderstorm Wind, Haskell

When
June 13, 6:10 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

Hail, Haskell

When
June 13, 6:25 PM CST
Where
Haskell County, 0.58 mi E of Rule
Measured
1.25 in hail
Reported by
Public
Coordinates
33.180, -99.890

Thunderstorm Wind, Haskell

When
June 13, 6:48 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.170, -99.740

A telephone pole was reportedly blown down.

Tornado, Jones

When
June 13, 6:54 PM CST to 6:55 PM CST
Where
Jones County, 1.8 mi NW of Stamford Arledge Arp to 1.81 mi NW of Stamford Arledge Arp
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
32.940, -99.750

A brief tornado was reported.

Thunderstorm Wind, Haskell

When
June 13, 8:19 PM CST
Where
Haskell County, 6.7 mi SE of Sagerton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.010, -99.890

Thunderstorm Wind, Haskell

When
June 13, 8:35 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

Thunderstorm Wind, Throckmorton

When
June 13, 9:20 PM CST
Where
Throckmorton County, 0.69 mi S of Woodson
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.010, -99.050

A wind gust of 60 mph was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177970, 177972, 177556, 177973, 177979, 177992, 185485, 177993, 177987, 178000, 177986, 177995, 178001, 177997.